Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS La Crosse, WI

July 11, 2003Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2003, 2:48 PM CDT for Fillmore County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 2:48 PM CDT (19:48 UTC)
Expired
Jul 11, 2003, 3:15 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 111948
SVRARX
MNC045-112015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 315 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHWEST OF ARENDAHL...
  OR ABOUT 10 MILES NORTHEAST OF PRESTON...MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HIGHLAND AT 255 PM CDT...
  NEAR CHOICE...AND BRATSBERG AT 300 PM CDT...
  NEAR TAWNEY AT 305 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4385 9197 4375 9212 4353 9173 4378 9173

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM CDT, 12 hours 8 minutes earlier.

Area forecast discussion, Jul 11, 2:40 AM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 AM CDT FRI JUL 11 2003

PRIMARY CONCERNS WILL BE WITH RAIN CHANCES TODAY INTO THE WEEKEND.

EARLY MORNING ANALYSIS INDICATED UPPER MISSISSIPPI VALLEY FIRMLY
ESTABLISHED IN NORTHWEST FLOW ALOFT. WATER VAPOR IMAGERY SHOWED
CLOSED CIRCULATION OVER THE GREAT LAKES...WHILE SHORT WAVE NEAR
LAKE WINNIPEG HEADING SOUTHEAST. A FEW LIGHTNING STRIKES NOTED
AHEAD OF THIS FEATURE ALONG THE MINNESOTA/NORTH DAKOTA BORDER.
CONSIDERABLE CLOUDINESS REMAINS OVER CENTRAL AND NORTH CENTRAL WI
ZONES...WHILE REST OF THE FORECAST AREA CLEAR TO PARTLY CLOUDY.

00Z JULY 11TH MODELS INITIALIZED WELL...ESPECIALLY WITH 300MB JET
MAX OF 90-100KTS NOSING INTO UPPER MISSISSIPPI VALLEY FROM NORTHERN
PLAINS. BIGGEST MODEL DIFFERENCES TO IMPACT THE FORECAST WERE NOTED
BETWEEN GFS AND ETA ON SATURDAY. ETA REMAINS DRY...WHILE GFS
DEPICTED ANOTHER ROUND OF CONVECTION. FAVOR GFS SINCE THERMODYNAMIC
PROFILE SUGGEST ENOUGH INSTABILITY TO TRIGGER SCATTERED CONVECTION.

CURRENT FORECAST SCENARIO TODAY APPEARS TO BE IN FAIRLY GOOD SHAPE.
LOW LEVEL LAPSE RATES OF 8.0 C/KM...CAPES OF 200-500 J/KG...ALONG
WITH T-Q INDEX VALUES IN THE MID TEENS SUPPORT SCATTERED CONVECTION
MAINLY DURING AFTERNOON AND EVENING. ALL OF THIS ALREADY ADDRESSED
VERY WELL IN CURRENT FORECAST. ONLY CHANGE WAS TO INCREASE RAIN
CHANCES TODAY BASED ON NCEP SREF AND THERMODYNAMIC PARAMETERS
MENTIONED ABOVE.

FOR THE WEEKEND...CONFIDENCE FAIRLY HIGH THAT SATURDAY SHOULD HAVE
SCATTERED CONVECTION BASED ON SIMILAR THERMODYNAMIC PROFILE AS
TODAY...IN SPITE OF DRY ETA. THUS...MAINTAINED RAIN PROBABILITIES AS
IS FOR SATURDAY...GENERALLY IN THE 30 PERCENT RANGE. ON SUNDAY...
CONFIDENCE LOW CONCERNING SMALL RAIN CHANCES FOR LA CROSSE AND
ROCHESTER...ALONG WITH POINTS MAINLY EAST AND SOUTH. OPTED TO LEAVE
AS IS FOR NOW AND ALLOW FOR FURTHER EVALUATION.

TEMPERATURES TODAY APPEAR TOO WARM IN CENTRAL AND NORTH CENTRAL
WISCONSIN ZONES WHERE THERE SHOULD BE MORE CLOUDS. THEREFORE...
LOWERED MAXIMUMS IN THESE LOCATIONS...ALONG WITH SOUTHEAST MN AND
PORTIONS OF WEST CENTRAL WI. MAXIMUM READINGS SHOULD BE ON AN UPWARD
TREND SATURDAY AND SUNDAY AS COLD POOL ALOFT SHIFTS EASTWARD...
WHICH CURRENT FORECAST HANDLES WELL.

THOMPSON
Hazardous weather outlook, Jul 11, 5:00 AM CDT, 9 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COOL TEMPERATURES ALOFT...PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME
WARMING...WILL ALL COMBINE TO PRODUCE A CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE AREA DURING THE AFTERNOON AND EARLY EVENING
HOURS. WIND SHEAR ALOFT WILL BE WEAK...AND INSTABILITY LIMITED...
THEREFORE ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE COOL TEMPERATURES ALOFT AND LOW LEVEL MOISTURE WILL REMAIN OVER
THE AREA FOR SATUDAY AND SUNDAY. WITH DAYTIME HEATING...THE SMALL
CHANCES FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEKEND. WITH LIMITED INSTABILITY AND WIND
SHEAR ALOFT...NO SEVERE STORMS ARE ANTICIPATED. MOISTURE AND WIND
SHEAR ALOFT ARE EXPECTED TO INCREASE ACROSS THE AREA MONDAY AND
TUESDAY... AHEAD OF A TROUGH SLATED TO PUSH IN FROM THE NORTHERN
PLAINS. THIS SHOULD INCREASE THE CHANCES OF THUNDERSTORMS INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH THE
UPCOMING WEEKEND.

RRS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.